Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Nashville, TN

April 28, 2002Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 2002, 3:05 PM CDT for Warren County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:05 PM CDT (20:05 UTC)
Expired
Apr 28, 2002, 3:45 PM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Warren County, TN

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:46 PM CDTHail 0.75Mc Minnville, TNSpotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS54 KOHX 282005
SVRBNA
TNC177-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF CENTERTOWN...OR 10 MILES
  SOUTHWEST OF SMITHVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCMINNVILLE AROUND 315 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF 
GOLFBALLS, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER 
IN A STURDY BUILDING AND AVOID WINDOWS.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

$$

21

LAT...LON 3584 8606 3562 8582 3571 8562 3585 8578

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT SUN APR 28 2002

CONVECTION CURRENTLY FIRING IN A WIDELY SCATTERED FASHION ACROSS
NORTHERN AREAS...PARTICULARLY ACROSS THE NORTHERN PLATEAU WHERE
STRONG STORMS EXIST. SATELLITE IMAGERY AND SURFACE PLOTS SHOWING
THAT THE FRONT HAS RECENTLY ENTERED THE NORTHWESTERN PORTIONS OF
MIDDLE TN. LOOKS AS THOUGH THE DEGREE OF CONVERGENCE ALONG THE
ACTUAL FRONT APPEARS HAMPERED AS THE DIRECTIONAL CONVERGENCE IS
BEING COMPROMISED BY DIVERGING SPEEDS ALONG THE BOUNDARY.

WILL NEED TO HINGE 1ST PERIOD ON THE TIMING OF THE FROPA. WILL ALSO
USE LATEST RADAR TRENDS PRIOR TO POST TIME AND USE A THIS EVENING
PERIOD IF NEEDED.

OTHERWISE...IT APPEARS THAT THE FROPA IS SCHEDULED THROUGH THE BNA
AREA AROUND 22Z AND THE PLATEAU BY 02Z. ONCE THE FRONT
PASSES...SKIES SHOULD BECOME PARTLY CLOUDY THROUGH TONIGHT. LARGE
LOW LEVEL CLOUD COVER BEHIND THE FRONT IS PULLING TO THE NORTHEAST
SO THAT SHOULD NOT EFFECT THE AREA. NORTHWEST WINDS WILL ALLOW TEMPS
TO COOL DOWN TO NEAR 50 TONIGHT...JUST A HAIR UNDER THE MOS GUIDANCE.

MONDAY AND MONDAY NIGHT IT LOOKS COOLER AND DRIER WITH A RETURN OF
SUNSHINE. THE NEXT WEATHER MAKER WILL BE FOR TUESDAY AFTERNOON
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY MOVES SOUTH TOWARD TN. BEST
LIFT WITH THIS FEATURE APPEARS TO BE OVER KY AS THE BOUNDARY NEVER
DOES QUITE MAKE IT DOWN TO THE MID STATE. WILL GO AHEAD AND KEEP
POPS IN THE 40-50 RANGE AS THE SOUTHERN EXTENT OF THE BOUNDARY IS AN
UNCERTAINTY AT THIS TIME.

A COLD FRONT WILL CLEAR THINGS OUT AGAIN ON THURSDAY WITH SLIGHTLY
COOLER TEMPS BEHIND IT.

PRELIMS...

BNA EU 051/073 050/078 062 21000
CSV CU 049/069 046/075 061 21000

.BNA...NONE

21

In the hours before

Local storm report, Apr 28, 10:13 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 AM    2 S BRADYVILLE            TN   TORNADO
04/28/02   CANNON                         *** 3 INJ ***
                                          LAW ENFORCEMENT REPORTED
                                          OFF HWY 64 ALONG GILLEY
                                          HILL RD AND DOUG HOLLOW RD.
                                          2 TRAILERS AND LOG HOME
                                          DEMOLISHED, NUMEROUS OTHER
                                          TRAILERS DAMAGED, TREES
                                          ALONG WITH POWER LINES AND
                                          PHONE LINES DOWN. INJURIES
                                          WERE MINOR.

MTP
Local storm report, Apr 28, 10:13 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 AM     2 S BRADYVILLE            TN   TORNADO
04/28/02   CANNON                         *** 3 INJ ***
                                          LAW ENFORCEMENT REPORTED
                                          OFF HWY 64 ALONG GILLEY
                                          HILL RD AND DOUG HOLLOW RD.
                                          2 TRAILERS AND LOG HOME
                                          DEMOLISHED, NUMEROUS OTHER
                                          TRAILERS DAMAGED, TREES
                                          ALONG WITH POWER LINES AND
                                          PHONE LINES DOWN. INJURIES
                                          WERE MINOR.

MTP
Special weather statement, Apr 28, 10:34 AM CDT, 4 hours 31 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT SUN APR 28 2002

AT 1030 AM THIS MORNING...THE MAIN COLD FRONTAL BOUNDARY WAS LOCATED
FROM INDIANAPOLIS THROUGH THE MO BOOTHEAL AND INTO CENTRAL AR.
MEANWHILE...A WARM...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE
MID STATE. AS THIS FRONTAL BOUNDARY PUSHES SOUTHEAST TODAY AND
COLLIDES WITH THE INSTABILITY THAT IS IN PLACE...SCATTERED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THOUGH NO APPRECIABLE THUNDERSTORM ACTIVITY IS OCCURRING TO THE WEST
OF THE MID STATE AT THIS TIME...AS AFTERNOON HEATING
CONTINUES...CONVECTIVE DEVELOPMENT WILL BECOME LIKELY.

GIVEN THE LOW LEVEL WIND ENERGY AND DEGREE OF WIND SHEAR ALONG AND
AHEAD OF THE FRONT...STRAIGHT LINE WIND DAMAGE AND ISOLATED TORNADIC
ACTIVITY WILL BE POSSIBLE.

THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE AFTERNOON AS
THE COLD FRONT PUSHES EAST OF THE AREA.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...WINDS OF 15 TO 25 MPH
CAN BE EXPECTED. THEREFORE...CAUTION IS ADVISED THROUGH THE DAY ON
AREA LAKES.

HAZARDOUS WEATHER IS POSSIBLE TODAY FOR ALL OF THE MID STATE.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE
REQUIRED.

21
Local storm report, Apr 28, 2:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
221 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    NASHVILLE                 TN   1.75 INCH HAIL
04/28/02   DAVIDSON

0200 PM    NASHVILLE                 TN   1.75 INCH HAIL
04/28/02   DAVIDSON

MAG
Local storm report, Apr 28, 2:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
228 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    NASHVILLE                 TN   1.75 INCH HAIL
04/28/02   DAVIDSON
Local storm report, Apr 28, 2:32 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
232 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    NASHVILLE                 TN   WIND DAMAGE
04/28/02   DAVIDSON                       TRAINED SPOTTER REPORTED
                                          NUMEROUS TREES DOWN IN MANY
                                          LOCATIONS OF NASHVILLE.
                                          SOME COVERING CARS.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:05 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart40 min
Apr 28, 4:40 AM CDTTornado WarningOHXMontgomery35 min
Apr 28, 4:51 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson24 min
Apr 28, 5:22 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson38 min
Apr 28, 5:28 AM CDTTornado WarningOHXHickman, Humphreys32 min
Apr 28, 5:38 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson37 min
Apr 28, 6:02 AM CDTTornado WarningOHXHickman, Maury, Williamson43 min
Apr 28, 6:33 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson27 min
Apr 28, 6:54 AM CDTSevere Thunderstorm WarningOHXJackson, Putnam36 min
Apr 28, 7:16 AM CDTTornado WarningOHXRutherford29 min
Apr 28, 7:41 AM CDTTornado WarningOHXCannon, Rutherford34 min
Apr 28, 1:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson49 min
Apr 28, 2:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson38 min
Apr 28, 2:13 PM CDTSevere Thunderstorm WarningOHXJackson, Smith47 min
Apr 28, 2:17 PM CDTSevere Thunderstorm WarningOHXRutherford43 min
Apr 28, 2:39 PM CDTSevere Thunderstorm WarningOHXCannon51 min
Apr 28, 2:51 PM CDTSevere Thunderstorm WarningOHXHickman39 min
Apr 28, 2:58 PM CDTSevere Thunderstorm WarningOHXPutnam47 min
Apr 28, 3:02 PM CDTSevere Thunderstorm WarningOHXMaury43 min
Apr 28, 3:15 PM CDTTornado WarningOHXWarren30 min
Apr 28, 3:27 PM CDTSevere Thunderstorm WarningOHXCumberland48 min
Apr 28, 3:31 PM CDTSevere Thunderstorm WarningOHXVan Buren44 min
Apr 28, 3:34 PM CDTTornado WarningOHXMaury41 min
Apr 28, 3:40 PM CDTTornado WarningOHXVan Buren35 min
Apr 28, 3:47 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Apr 28, 3:51 PM CDTTornado WarningOHXMarshall24 min
Apr 28, 4:10 PM CDTTornado WarningOHXBedford, Marshall, Moore35 min
Apr 28, 4:16 PM CDTTornado WarningOHXWayne29 min
Apr 28, 4:22 PM CDTTornado WarningOHXLincoln23 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningOHXLawrence46 min
Apr 28, 4:36 PM CDTSevere Thunderstorm WarningOHXVan Buren39 min
Apr 28, 4:45 PM CDTSevere Thunderstorm WarningOHXFranklin45 min
Apr 28, 4:48 PM CDTTornado WarningOHXLawrence27 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningOHXWarren31 min
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall31 min
Apr 28, 5:18 PM CDTTornado WarningOHXGiles, Lawrence27 min
Apr 28, 5:20 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence40 min
Apr 28, 5:26 PM CDTSevere Thunderstorm WarningOHXVan Buren39 min
Apr 28, 6:22 PM CDTSevere Thunderstorm WarningOHXGiles28 min
Apr 28, 6:30 PM CDTSevere Thunderstorm WarningOHXGiles20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.